Another vaccination side effect to be aware of

Credit: WSBTV Videos

Some people see side effects after first dose of COVID-19 vaccine — and this may be why

Credit: WSBTV Videos

It’s harmless, researchers say, but might alarm you if it happens

Most people by now know they might get tired, have a low fever or a sore arm after getting their COVID-19 vaccination. A new study has found another side effect: “COVID arm.”

Also called “Moderna arm,” because 95% of the cases happen after getting the Moderna vaccine, this side effect is a rash that appears at the injection site five to nine days after your vaccination. It can grow to cover your arm and other parts of your body, but doctors say it isn’t dangerous.

ExploreDoes having no reaction to COVID-19 vaccine mean it didn’t work?

“We want to reassure people that this is a known phenomenon,” Dr. Esther Freeman, director of global health dermatology at Massachusetts General Hospital, told USA Today. “Having a big red splotch on your arm for a couple of days may not be fun but the reality is there’s no need to panic and no reason not to get your second shot.

“People can get full-body rashes, and that can be surprising and a little scary, but these patients did extremely well, recovered and were able to go back and get their second dose,” she added.

The researchers’ international registry of cutaneous — or skin — manifestations of SARS-CoV-2, was established in March 2020 as a collaboration between the American Academy of Dermatology and International League of Dermatological Societies, and was expanded to collect COVID-19 vaccine cutaneous reactions on December 24, 2020. The vaccine registry collected dates for both doses, morphology of cutaneous reactions, timing and duration of reactions and treatments.

Only Moderna and Pfizer vaccines were tracked. At the time, these vaccines were being given only to health care workers and senior citizens.

ExploreWhy you shouldn’t take painkillers before your COVID-19 vaccination

That could be why “COVID arm” appeared to happen more often in women, the researchers said.

“Ninety percent of vaccine reactions were reported in female patients. It is difficult to assess if there is a true sex difference in likelihood of developing a cutaneous reaction, or whether it might reflect reporting bias, or stem from the healthcare workforce being 76% female,” they wrote.

It’s important to note that some study participants had a rash after the first dose, some after the second dose, and some after both doses. Patients responded well to topical corticosteroids, oral antihistamines and/or pain-relieving medications, and their reactions cleared up after 3-4 days without the need for antibiotics.

“Taken together, these data provide reassurance to clinicians tasked with counseling patients who experience a delayed cutaneous arm reaction after their first Moderna dose that i) patients tolerated the second dose without developing severe adverse or allergic events, ii) the rash may recur the second time but is, on average, likely to be less severe and may develop faster, and iii) symptomatic therapies (e.g. ice/pain relief/antihistamines/topical corticosteroids) can be used for treatment without antibiotics.,” the researchers wrote.

The study was published Wednesday in the Journal of the American Academy of Dermatology.

ExploreCOVID tongue: potential new symptom seen in coronavirus patients

In Other News